my eye sight has deteriorated drastically over last 3 months! I am a severe chronic steroid dependant Asthmatic! I take Saltbutamol 5mg & Atrovent 500mcg nebs 4 x aday & at present 50mg prednisalone but do go up tp 70 mg at times!

I have had blurred vision all summer which GP treated as hayfever, but sent me to optician last week, he has now diagnosed me with dry eyes & a cataract right eye! I am only 45! He says it is the steroids but i believe i have been told before that the atrovent can cause cataracts, as anyone else heard this! I know it can cause glaucoma!

10 Replies

  • Hi Dragonfly,

    I can answer this one after 15 years of optical training!

    It wont be the atrovent but the pred that will of caused the eye problems, it is a known problem with long term oral steroid usage.

    Steroids, can produce posterior subcapsular cataracts. Steroids work by mimicking the action of the body's own hormones to help control inflammation. These cataracts develop in up to 50% of people who take daily doses of 10mg or more of prednisone over a period of one to two years.

    Cataracts caused by steroids are different to old age cataracts as they are often very dense and can unfortunatly cause a rapid loss of vision. They will not go away even after you stop the medication and require surgery to remove them so your optician is right, and I assume he will refer you to an opthalmic surgeon?

    Like you mentioned, although not as common as the development of cataracts, another side effect of sustained steroid treatment is increased intraocular pressure, which can lead to glaucoma. If you stop taking regular steroids your intraocular pressure will return to normal, but, unfortunately, any damage done by the sustained elevated eye pressure will remain but should not deteriorate any furher unless you start them again.

    Steroid use can also indirectly damage the eye by causing an increase in blood sugar therefore causing diabetes, which can then lead to diabetic retinopathy.

    We always advised anyone that if they have to take regular and long periods of steroids, that they take high doses of antioxidants such as alpha lipoic acid, vitamin C, vitamin E, and lutein to help to try to prevent cataract formation and have REGULAR eye tests at least once a year to detect things early.

    Hope that helps?

    Snowy xx

  • Funny you should post this (although I am very sorry about the cataracts). I take ipatropium nebs too, and have been wondering how to keep the stuff out of my eyes. It does say on the box that ipatropium can cause eye problems. I'm not sure what I'm supposed to do about they though, but I've been meaning to ask my eye doctor.


  • I had cataracts removed when I was in my late 40s. I guess it was partially the result of a lifetime of steroid use, but also heriditary. Both my sisters had cataracts removed (one mid-40s, other 50) which is young, and my mother had them removed when she was in her 60s. None of them have asthma or ever had steroids.

    I didnt know cataracts were linked to steroid use until I read it on this forum about a year ago. It is important to have regular eye checks.

  • Bee- are you using a mask to neb the atrovent? It is better for long term use to use a mouthpiece (not sure what the attachment is called!!).


  • I was told I also have catarracts and other changes in my eye sight. Due to prednisolone use ..... Tho bit of a bummer at 40 ...... But Thanks to the pred I'm still here ....

  • Hi

    I have had steroid induced cataracts removed on both eyes about 6 years ago when I was in my 30's. They developed very rapidly but the surgery is no problem and I didn't realise how bad they were until they had gone. It will be fine.

    All the best

    Lisa xx

  • Have to say the surgery was very straightforward and being able to see properly afterwards was one of the best experiences of my life.

  • Bryony,

    Yes I've been using a mouthpiece (and not a mask). Is the mouthpiece a better choice? I just try my best to keep it away from my eyes. Otherwise it is a good medication for me.


  • Thank you

    thank you all for your responses, especially snowy for your professional adivice! Optician says he will just keep review in 12 months for now, & yes snowy i am diabetic due to steroids! & have annual screening which is ok! I am steroid dependant for life though & will never come off them as my body has stopped making its own!!! xxx

  • Your welcome dragonfly.

    I found over my career in optics that too many people were unaware of this and seems its not changed much either!, the importance of regular eye tests cannot be emphasied enough in my book, hope you get sorted soon!

    Take care

    Snowy xx

You may also like...